Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 140, NWS Blacksburg, VA

May 13, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 13, 2011, 4:15 PM EDT for 4 counties in Virginia. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 4:15 PM EDT (20:15 UTC)
Expired
May 13, 2011, 4:55 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Roanoke, VA, City of Salem, VA, Montgomery County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 25 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 4:20 PM EDTTSTM WND GST 0Glenvar, VASEVERAL TREES DOWN IN GLENVAR ALONG WEST MAIN STREET.
May 13, 4:25 PM EDTTSTM WND DMG3 Ese Catawba, VATREES DOWN ALONG 700 BLOCK IN MASON COVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

339 
WUUS51 KRNK 132015
SVRRNK
VAC121-161-770-775-132115-
/O.NEW.KRNK.SV.W.0140.110513T2015Z-110513T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
  CITY OF SALEM IN WEST CENTRAL VIRGINIA
  EASTERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 515 PM EDT.

* AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SHAWSVILLE...AND MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELLISTON...
  ELLISTON-LAFAYETTE...
  GLENVAR...
  SALEM CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3722 7985 3717 8001 3717 8003 3716 8007
      3716 8009 3714 8011 3705 8037 3725 8047
      3742 8007
TIME...MOT...LOC 2015Z 249DEG 11KT 3720 8031

$$
KK
2 follow-up statements
775 
WWUS51 KRNK 132047
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT FRI MAY 13 2011

VAC121-161-770-775-132115-
/O.CON.KRNK.SV.W.0140.000000T0000Z-110513T2115Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA-
447 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR THE CITY OF ROANOKE...THE CITY OF SALEM... EASTERN MONTGOMERY AND
ROANOKE COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ELLISTON-LAFAYETTE...OR NEAR SHAWSVILLE...MOVING EAST AT
15 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLISTON-LAFAYETTE...
  BENT MOUNTAIN...
  GLENVAR...
  SALEM CITY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3722 7985 3717 8001 3717 8003 3716 8007
      3716 8009 3714 8011 3705 8037 3725 8047
      3742 8007
TIME...MOT...LOC 2048Z 249DEG 11KT 3724 8019

$$

KK
307 
WWUS51 KRNK 132055
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT FRI MAY 13 2011

VAC121-161-770-775-132106-
/O.CAN.KRNK.SV.W.0140.000000T0000Z-110513T2115Z/
ROANOKE VA-CITY OF ROANOKE VA-CITY OF SALEM VA-MONTGOMERY VA-
455 PM EDT FRI MAY 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF ROANOKE...THE CITY
OF SALEM... EASTERN MONTGOMERY AND ROANOKE COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3722 7985 3717 8001 3717 8003 3716 8007
      3716 8009 3714 8011 3705 8037 3725 8047
      3742 8007
TIME...MOT...LOC 2056Z 249DEG 11KT 3725 8016

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:11 PM EDT, 4 minutes earlier.

Area forecast discussion, May 13, 4:11 PM EDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT FRI MAY 13 2011

.SYNOPSIS...
A DEEP UPPER LEVEL LOW APPROACHING OUR REGION FROM THE CENTRAL
PLAINS WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST THROUGH
THE WEEKEND. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE...PERIODS OF
PROLONGED HEAVY RAIN...IN ADDITION TO STRONG THUNDERSTORMS...WILL
BE POSSIBLE.

&&

.NEAR TERM /THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THIS EVENING
ACROSS MUCH OF THE EVENING...WITH SOME OF THE STRONGEST ACTIVITY
EXPECTED TO OCCUR WEST OF THE BLUE RIDGE. LARGE HAIL...DAMAGING
WINDS...FREQUENT LIGHTNING...AND PROLONGED PERIODS OF HEAVY RAIN
WILL ALL BE POSSIBLE. LOCALIZED FLASH FLOODING WILL ALSO BE
POSSIBLE UNDER THE SLOW MOVING STORMS...AS WELL AS WHERE
THUNDERSTORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

WITH ABUNDANT MOISTURE AND CLOUD COVER IN PLACE ACROSS THE
REGION...WILL KEEP OVERNIGHT LOWS ON THE WARM SIDE...WITH LOWS
GENERALLY IN THE 60S EVERYWHERE EXCEPT THE HIGHEST ELEVATIONS. DO
NOT EXPECT CLOUD COVER TO BREAK AS MUCH DURING THE DAY ON
SATURDAY...AND HAVE THEREFORE LIMITED HIGH TEMPERATURES TO THE 70S
AREAWIDE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH TUESDAY NIGHT/...
UNSETTLED WEATHER EXPECTED THROUGH EARLY NEXT WEEK AS CUT OFF LOW
SETS UP SHOP OVER THE EAST CENTRAL CONUS.  ANTICIPATE MORE CLOUDS
THAN SUN THROUGH THIS FORECAST PERIOD WITH SCATTERED TO NUMEROUS
SHOWERS. THUNDERSTORMS ALSO POSSIBLE...ESP DURING THE PEAK HEATING
OF THE AFTERNOON.  MAIN THREAT FROM STORMS THIS WEEKEND AND EARLY
NEXT WEEK WILL BE HAIL...DUE TO THE COOLING TEMPS ALOFT AND STEEP
LAPSE RATES. WILL ALSO NEED TO MONITOR AREA STREAMS.  THIS DAILY
REPEAT PERFORMANCE OF SHOWERS IS PROMOTING A LOT OF RUNNOFF.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
HPC GUIDANCE USED FOR THE LATTER HALF OF THE WEEK. CONSIDERABLE
DIFFERENCE IN THE LONG RANGE MODELS ON HOW FAST THE CUT-OFF LOW
FILLS AND EXITS THE AREA...THE ECMWF HANGING ONTO THE CIRCULATION
THE LONGEST. A REX BLOCK PATTERN SUGGEST THIS CIRCULATION IS NOT
GOING ANYWHERE VERY FAST...THUS HAVE MAINTAINED AT LEAST LOW CHC
THREAT OF SHOWERS THROUGH THE END OF THE WEEK.  DID TREND TEMPS UP
SLIGHTLY EACH DAY...THINKING WE SHOULD SEE A BIT MORE SUN WITH EACH
PASSING DAY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION WILL CONTINUE DURING THE AFTERNOON AND EVENING ACROSS
MUCH OF THE REGION...WITH SOME INTENSE STORMS PRODUCING LARGE
HAIL...AS WELL AS PROLONGED PERIODS OF VERY HEAVY RAIN WHICH WILL
REDUCE VISIBILITIES TO LESS THAN 1SM. ONCE STORMS SUBSIDE...THE
VERY MOIST ATMOSPHERE WILL RESULT IN ANOTHER ROUND OF WIDESPREAD
IFR CONDITIONS WHICH WILL AFFECT ALL AIRPORTS. EXPECT CEILINGS
BELOW 500 FEET AND VISIBILITIES BELOW 1SM TO BE WELL IN PLACE BY
14/07Z. THESE CONDITIONS WILL IMPROVE VERY SLOWLY THROUGH THE
MORNING HOURS...BUT EXPECT MOST LOCATIONS TO BE AT LEAST MVFR...IF
NOT STILL IFR...HEADING INTO SATURDAY AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL BECOME WIDESPREAD SATURDAY AFTERNOON AS A DEEP
AND SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM APPROACHES OUR
REGION FROM THE CENTRAL PLAINS.

SHOWERS AND THUNDERSTORMS WILL STAY WITH THE REGION HEADING INTO
THE EARLY PART OF NEXT WEEK...WITH PERIODS OF MVFR AND IFR
CONDITIONS POSSIBLE DURING THE OVERNIGHT AND MORNING HOURS ACROSS
THE REGION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR VAZ007-
     009>019-022-023.
NC...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR NCZ001-002.
WV...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...PM
LONG TERM...PM
AVIATION...NF/WP
Hazardous weather outlook, May 13, 3:29 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT FRI MAY 13 2011

NCZ018-019-141930-
WATAUGA-WILKES-
329 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG
THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ001-002-VAZ007-009-010-012-015-141930-
ASHE-ALLEGHANY NC-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
329 PM EDT FRI MAY 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 297 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS WILL PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN PRODUCE STRONG
THUNDERSTORMS AND LOCALIZED FLASH FLOODING IN THE MOUNTAINS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

VAZ011-013-014-016>019-022-023-WVZ042>045-141930-
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-MERCER-SUMMERS-MONROE-GREENBRIER-
329 PM EDT FRI MAY 13 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING. A FEW
OF THESE STORMS MAY PRODUCE LARGE DAMAGING HAIL AND STRONG
WINDS...IN ADDITION TO PERIODS OF VERY HEAVY RAIN AND FREQUENT
CLOUD TO GROUND LIGHTNING.

LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

NCZ003>006-020-VAZ020-024-032>035-043>047-058-059-141930-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-BATH-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
329 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
EVENING...AND WILL LINGER THROUGH THE OVERNIGHT. THERE IS A
THREAT FOR ISOLATED FLASH FLOODING IF STORMS TRAIN ACROSS THE SAME
AREAS. A FEW STORMS COULD BECOME SEVERE WITH ISOLATED WIND DAMAGE
OR LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

EXPECT NUMEROUS SHOWERS AND THUNDERSTORMS AGAIN THROUGH THE
WEEKEND. A FEW STORMS MAY BE SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE UNDER SLOW MOVING
STORMS...OR WHERE STORMS DEVELOP REPEATEDLY OVER THE SAME LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 10:27 AM EDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1027 AM EDT FRI MAY 13 2011

VAZ045-046-131500-
APPOMATTOX VA-CAMPBELL VA-
1027 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT APPOMATTOX AND CAMPBELL
COUNTIES...

AT 1024 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF RUSTBURG...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR SPRING MILLS AROUND 1035 AM...MIKE AROUND
1040 AM AND HAT CREEK AROUND 1050 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3728 7880 3703 7891 3717 7920 3733 7908
Special weather statement, May 13, 11:00 AM EDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1100 AM EDT FRI MAY 13 2011

VAZ059-131545-
CHARLOTTE VA-
1100 AM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY...

AT 1058 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF RED HOUSE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR PHENIX AROUND 1115 AM...CHARLOTTE COURT HOUSE
AROUND 1130 AM AND DRAKES BRANCH AROUND 1145 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3694 7858 3707 7887 3720 7883 3723 7877
      3719 7864 3716 7861 3715 7859 3715 7857
      3713 7853
Local storm report, May 13, 12:00 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   911 CALL CENTER

&&
Local storm report, May 13, 12:01 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1201 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 WSW PATTERSON         36.87N 80.82W
05/12/2011  E0.75 INCH       WYTHE              VA   OTHER FEDERAL

&&
Local storm report, May 13, 2:06 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     HAIL             1 NNE KIRE              37.44N 80.53W
05/12/2011  E2.00 INCH       GILES              VA   PUBLIC

            ROUND HAILSTONE CLUSTERS 2.25 INCHES IN DIAMETER WITH
            SOME SPIKEY LOOKING HAIL 4 INCHES LONG. DENTED TOP OF
            PICKUP TRUCK.

&&

11
Local storm report, May 13, 2:44 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             FRIES                   36.72N 80.97W
05/13/2011  E1.00 INCH       CARROLL            VA   PUBLIC

            MULTIPLE REPORTS OF QUARTER SIZE HAIL PILING UP ON THE
            GROUND IN THE COMMUNITY OF FRIES.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:27 AM EDTSpecial Weather StatementRNKCampbell33 min
May 13, 11:00 AM EDTSpecial Weather StatementRNKCharlotte45 min
May 13, 2:07 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax38 min
May 13, 2:39 PM EDTFlash Flood WarningRNKCarroll, Grayson, City of Galax6 hr
May 13, 2:40 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax51 min
May 13, 2:49 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Roanoke56 min
May 13, 3:16 PM EDTFlash Flood WatchRNKAlleghany, Bland, Botetourt, Carroll, Craig, Floyd and 13 more6 hr
May 13, 3:28 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Patrick62 min
May 13, 3:45 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Patrick60 min
May 13, 4:25 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell65 min
May 13, 4:40 PM EDTSevere Thunderstorm WarningRNKPatrick50 min
May 13, 4:50 PM EDTSpecial Weather StatementRNKBath55 min
May 13, 4:52 PM EDTSpecial Weather StatementRNKGiles53 min
May 13, 5:10 PM EDTFlash Flood WarningRNKGiles4 hr
May 13, 5:16 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe59 min
May 13, 5:30 PM EDTFlash Flood WarningRNKGrayson, Wythe6 hr
May 13, 5:46 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge59 min
May 13, 6:19 PM EDTFlash Flood WarningRNKBland, Tazewell, Wythe3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.